Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 66, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 28, 2019, 2:18 PM EDT for Howard County, Tipton County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 2:18 PM EDT (18:18 UTC)
- Expired
- May 28, 2019, 2:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howard County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
626
WUUS53 KIND 281818
SVRIND
INC067-159-281845-
/O.NEW.KIND.SV.W.0066.190528T1818Z-190528T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
218 PM EDT Tue May 28 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Eastern Howard County in central Indiana...
Northeastern Tipton County in central Indiana...
* Until 245 PM EDT.
* At 217 PM EDT, a severe thunderstorm was located near Kokomo,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kokomo, Greentown and Indian Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4056 8586 4039 8586 4039 8616 4047 8620
4057 8591 4057 8587
TIME...MOT...LOC 1817Z 257DEG 27KT 4044 8609
HAIL...1.00IN
WIND...60MPH
$$
CP3 follow-up statements
548
WWUS53 KIND 281829
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
229 PM EDT Tue May 28 2019
INC159-281838-
/O.CAN.KIND.SV.W.0066.000000T0000Z-190528T1845Z/
Tipton IN-
229 PM EDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.
LAT...LON 4056 8586 4041 8586 4040 8606 4047 8609
4057 8592 4057 8587
TIME...MOT...LOC 1828Z 257DEG 27KT 4046 8598
$$
INC067-281845-
/O.CON.KIND.SV.W.0066.000000T0000Z-190528T1845Z/
Howard IN-
229 PM EDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EASTERN HOWARD COUNTY...
At 228 PM EDT, a severe thunderstorm was located near Windfall, or 8
miles east of Kokomo, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4056 8586 4041 8586 4040 8606 4047 8609
4057 8592 4057 8587
TIME...MOT...LOC 1828Z 257DEG 27KT 4046 8598
HAIL...0.75IN
WIND...60MPH
$$
CP018
WWUS53 KIND 281837
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
237 PM EDT Tue May 28 2019
INC067-281845-
/O.CON.KIND.SV.W.0066.000000T0000Z-190528T1845Z/
Howard IN-
237 PM EDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EAST CENTRAL HOWARD COUNTY...
At 237 PM EDT, a severe thunderstorm was located near Swayzee, or 12
miles southwest of Marion, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4056 8586 4041 8586 4042 8595 4048 8599
4054 8591 4055 8587
TIME...MOT...LOC 1837Z 257DEG 27KT 4048 8589
HAIL...0.75IN
WIND...60MPH
$$
CP891
WWUS53 KIND 281846
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
246 PM EDT Tue May 28 2019
INC067-281855-
/O.EXP.KIND.SV.W.0066.000000T0000Z-190528T1845Z/
Howard IN-
246 PM EDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOWARD COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.
LAT...LON 4056 8586 4041 8586 4042 8595 4048 8599
4054 8591 4055 8587
TIME...MOT...LOC 1845Z 257DEG 27KT 4049 8581
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:17 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 28, 1:17 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Indianapolis IN 117 PM EDT Tue May 28 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 405 AM EDT Tue May 28 2019 Upper waves and a few fronts will keep rain chances in the forecast into the weekend, then a brief break in the rain may appear early next week. Above normal tempertures mid-week will give way to near normal readings most areas into next week. && .NEAR TERM...(Rest of Today) Issued at 1017 AM EDT Tue May 28 2019 Going forecast is on track, and only made minor adjustments. Previous discussion follows... The quiet weather should continue through the morning hours with skies becoming partly to mostly cloudy as some mid and high clouds from old convection move into the area. This afternoon a surface front will sag across northern Indiana today, and some scattered showers and thunderstorms will develop along it. These may move into northern sections of the forecast area, so went with some chance PoPs there this afternoon. Allowed slight chance PoPs down to the Indy area to account for anything developing on outflows. Decent instability builds this afternoon, so wouldn't be surprised to see a strong or isolated severe storm. The model blend looks reasonable for highs today. && .SHORT TERM...(Tonight through Thursday night) Issued at 405 AM EDT Tue May 28 2019 Models are close enough that the model blend initialization was accepted for most items. An upper wave will bring forcing back into the area tonight, especially during the overnight hours. Some of the hi-res models show a thunderstorm complex moving into the area overnight as a result of this forcing. 30 There remains some question on how widespread and/or strong the storms will be overnight, but feel forcing is strong enough to go with low end likely category PoPs late tonight most areas. Will mention the potential for severe tonight though given that the area is in a Marginal Risk from the SPC. Kept the low end likelies across the area early Wednesday, then went back to chance PoPs as the forcing diminishes. A stronger upper wave and an area of surface low pressure will bring even better chances for rain later Wednesday night into Thursday. Will go with high PoPs all areas by Thursday morning. As the system exits the area, PoPs will end all areas by overnight Thursday night. Will have to watch for the potential of heavy rain with the system tonight and then with the rain on Thursday. Flooding may be a concern, especially for areas that have seen the rain recently. Will continue to monitor. && .LONG TERM /Friday through Monday/... Issued at 328 AM EDT Tue May 28 2019 Extended guidance coming into a bit better alignment this morning as the upper level flow pattern transitions to a predominant northwest flow regime as a strong upper low dives southeast from James Bay and establishes a broad trough across the eastern part of the country. The stagnant frontal boundary that has meandered across the region for a week should finally shift south of the region for good on Friday with weak high pressure building in from the north. This will set up dry conditions with seasonable temperatures Friday into early Saturday. The respite will be short lived as another frontal boundary drops south from the upper Midwest and Great Lakes and settles across the Ohio Valley for the second half of the weekend and will carry chance pops late Saturday into Sunday. It now appears that this secondary front will shift south of the region as well with high pressure bringing a dry start to next week. Even a couple days with mainly dry weather will be helpful for the region before a more unsettled pattern returns by the middle of next week. Highs will largely range from the mid 70s to lower 80s through the period with lows mainly in the 50s. && .AVIATION /Discussion for 281800z TAF issuance/... Issued at 112 PM EDT Tue May 28 2019 Mainly VFR through the afternoon, but some scattered thunderstorms developing around KLAF over the next couple of hours. Southward extent of storms far less confident so will not include thunder at other sites. Overnight into the morning could see another round go through, but again timing/extent less certain so will probably go VCSH then. Possible MVFR ceilings will move into KLAF as they are in place north of boundary that is just north of there, so may include those in a tempo. Otherwise where they will wind up tonight is very dependent on what the boundary does, and that is low confidence. Occasional wind gusts to 20 to 25 kts out of the southwest will remain possible through the rest of the afternoon until around sunset. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...50/CP SHORT TERM...50 LONG TERM....Ryan AVIATION...CP
Hazardous weather outlook, May 28, 4:17 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Indianapolis IN 417 AM EDT Tue May 28 2019 INZ021-028>031-035>049-057-290830- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, and Rushville 417 AM EDT Tue May 28 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible this afternoon and tonight. Isolated severe storms are possible. Hazards: Damaging winds, large hail, locally heavy rain and frequent lightning. Timing: After 200 PM EDT. Discussion: A front along with an upper wave will bring chances for showers and thunderstorms to the area this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible over all or parts of the area at times into next weekend. Severe storms are possible on Wednesday. Discussion: A few fronts will bring chances for thunderstorms at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>056-060>065-067>072-290830- Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 417 AM EDT Tue May 28 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible tonight. Isolated severe storms are possible. Hazards: Damaging winds, large hail, locally heavy rain and frequent lightning. Timing: After Midnight EDT. Discussion: A front along with an upper wave will bring chances for showers and thunderstorms to the area tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible over all or parts of the area at times into next weekend. Severe storms are possible on Wednesday. Discussion: A few fronts will bring chances for thunderstorms at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:04 PM EDT | Tornado Warning | IND | Madison | 26 min |
| May 27, 8:08 PM EDT | Tornado Warning | IND | Hamilton, Madison | 37 min |
| May 27, 8:14 PM EDT | Tornado Warning | IND | Tippecanoe | 16 min |
| May 27, 8:28 PM EDT | Tornado Warning | IND | Delaware | 17 min |
| May 27, 8:29 PM EDT | Tornado Warning | IND | Carroll, Clinton, Tippecanoe | 31 min |
| May 27, 8:32 PM EDT | Tornado Warning | IND | Madison | 13 min |
| May 27, 8:33 PM EDT | Tornado Warning | IND | Henry | 12 min |
| May 27, 8:38 PM EDT | Severe Thunderstorm Warning | IND | Clinton | 37 min |
| May 27, 8:42 PM EDT | Tornado Warning | IND | Clinton | 33 min |
| May 27, 8:44 PM EDT | Tornado Warning | IND | Delaware, Henry | 31 min |
| May 27, 8:58 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 47 min |
| May 27, 9:02 PM EDT | Tornado Warning | IND | Clinton, Tipton | 28 min |
| May 27, 9:11 PM EDT | Tornado Warning | IND | Henry | 19 min |
| May 27, 9:14 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Tipton | 31 min |
| May 27, 9:19 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 26 min |
| May 27, 9:38 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 37 min |
| May 27, 9:57 PM EDT | Areal Flood Advisory | IND | Henry, Randolph | 3 hr |
| May 28, 3:56 AM EDT | River Flood Warning | IND | Delaware, Randolph | 31 hr |
| May 28, 4:32 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Howard | 43 min |
| May 28, 5:14 PM EDT | Areal Flood Warning | IND | Carroll, Clinton, Howard, Tipton | 6 hr |
| May 28, 5:17 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 43 min |
| May 28, 5:31 PM EDT | Severe Thunderstorm Warning | IND | Howard | 44 min |
| May 28, 5:47 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 27 min |
| May 28, 5:54 PM EDT | Flash Flood Warning | IND | Carroll, Clinton, Howard, Tipton | 3 hr |
| May 28, 6:04 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard | 26 min |
| May 28, 6:34 PM EDT | Severe Thunderstorm Warning | IND | Howard, Madison, Tipton | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.